Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

July 14, 2021Black Hawk County, Bremer County, Tama County, Iowa

NWS Des Moines, IA issued this special weather statement at Jul 14, 2021, 9:40 AM CDT for Black Hawk County, Bremer County, Tama County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 9:40 AM CDT (14:40 UTC)
Expired
Jul 14, 2021, 10:45 AM CDT
In force
65 min
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS83 KDMX 141440
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
940 AM CDT Wed Jul 14 2021
 
IAZ027-028-038-039-050-141545-
Black Hawk IA-Tama IA-Bremer IA-Grundy IA-Butler IA-
940 AM CDT Wed Jul 14 2021

...Strong Storms across Northeast Iowa this Morning...

At 940 AM CDT, Doppler radar was tracking the leading edge of strong 
thunderstorms along a line extending from near Charles City to 7 
miles east of Toledo. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waterloo, Cedar Falls, Waverly, Evansdale, Jesup, La Porte City,
Hudson, Sumner, Denver, Traer, Reinbeck, Clarksville, Dysart,
Tripoli, Shell Rock, Dike, Elk Run Heights, Waterloo Municipal
Airport, Crossroads Mall and Uni-Dome And McLeod Center.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central, north central and northeastern Iowa.

LAT...LON 4230 9230 4187 9230 4187 9248 4291 9279
      4291 9208 4230 9206
TIME...MOT...LOC 1440Z 263DEG 32KT 4303 9264 4200 9244 

$$

Small

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:43 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 6:43 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Wed Jul 14 2021

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Tuesday/
Issued at 353 AM CDT Wed Jul 14 2021

Forecast Highlights:
-- Gusty winds, brief heavy rains this morning over northern Iowa
-- Strong to severe storms develop this afternoon; hail and damaging
   wind gusts the main concerns; a few tornadoes cannot be ruled out
-- Heavy rains later in the day into the night over northern into
   central Iowa - localized urban water issues possible
-- Drier and seasonable into this weekend

Details: GOES-East upper level water vapor imagery shows a compact
mid-level shortwave trough over eastern Montana early this morning.
Ahead of this feature, deep moist convection is ongoing over central
South Dakota into central Nebraska aided by warm advection ahead of
the convection. Subjective analysis using current lightning shows
the 6z HRRR has a decent handle of current elevated convection over
South Dakota and Nebraska, which remains below severe limits with
Ainsworth Nebraska gusting to 54 mph before 2am. The convection
should reach our northwestern forecast area around or a little after
12z with expectation that gusty winds, brief period of heavy
rainfall, and lightning will be the primary concerns. The strongest
elevated storms this morning will generally be around and north of
Highway 20, though scattered storms could be as far south as Highway
30. As this first wave of storms depart around midday, it looks
likely that there will be a break in the precipitation over northern
Iowa. The amount of clearing, as is typical, remains uncertain over
this area and therefore the amount of atmospheric recovery for
redevelopment later today. South of this differential heating
boundary/outflow boundary over central and southern Iowa, there
should be enough clearing for strong instability to build with
MLCAPE values over 2500 J/kg. At the same time, forecast soundings
show warming at 850mb or just below, resulting in a cap. This should
hold off afternoon thunderstorms development til peak heating in the
21 to 22z timeframe. While the instability will be strong, deep
layer shear away from the boundary and a slow moving cold front
entering the state will be marginal around 30 knots with mid-levels
winds not robust around 25 to 35 knots.  With the likely scenarios
that storms will organize along these boundaries where convergence
will help to break the cap, the risk of tornadoes is lowering
compared to previous forecasts. Even the QLCS tornado risk is lower
with the current guidance showing more multicell convection outside
of the WRF-ARW, which shows more upscale growth into a bowing
segment. Therefore, the most likely threats for severe weather this
afternoon into this evening will be large hail and damaging wind
gusts. Thereafter, heavy rainfall will be the item to watch.
Throughout today into tonight, precipitable water values of 1.5 to
near 2 inches with favorable warm cloud depths of 3500 to 4000m will
lead to efficient rain rates. The first wave of storms this morning
will likely bring 1 to 2 inches with locally 3 inches to northern
Iowa. This should not cause any water issues outside of urban poor
drainage given the well draining, dry soils over this part of the
state. The afternoon into the overnight storms could bring similar
rain totals, though whether the highest totals from both the morning
and later storms line up over the same area is uncertain. Total
rainfall amounts from deterministic models through Thursday morning
have an average of 1 to 3 inches across northern Iowa with isolated
amounts up to around 6 inch, bullseyes. A review of ensemble members
from the GFS, ECMWF, and CMC are in agreement on this upper end with
the 00z HREF localized probability match mean also showing a 5-7
bullseye over north central Iowa. This rainfall, if it fell over an
urban area, could produce localized water issues. But with it hard
to pin down where these higher end totals will be, the soil over
northern Iowa being some of the drier soil in the state, and the
maturing crop being able to soak up much of this rainfall, have held
off on a flash flood watch.

The front will slowly move southeastward through the day Thursday
into Thursday night ending in central Missouri by Friday morning,
which will keep the focus for additional shower and storm chances
primarily over areas south of Iowa into this weekend. For Iowa,
we'll be on the eastern edge of an amplifying ridge over the western
US with troughing into the northeastern US. Weak flow aloft and
surface high pressure over the western Great Lakes should provide a
generally dry forecast even as a shortwave trough comes down the
eastern side of the ridge Sunday into Monday. As this shortwave
drops into Missouri, it should help the front south of the state be
pushed farther south. Temperatures during this period will be

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 644 AM CDT Wed Jul 14 2021

Storms are moving into central Iowa, mainly north of Highway 30
this morning. These may bring gusty winds and will bring
lightning and a brief period of heavy rain with restrictions for
a short time this morning over the northern Iowa terminals. There
should be a break with VFR conditions most places except over
northern Iowa later this morning or this afternoon. However,
storms should redevelop late this afternoon into this evening and
have handled with VCSH around the period of most likely SHRA/VCTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jul 14, 3:09 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 AM CDT Wed Jul 14 2021

IAZ004>007-015>017-023>028-033>039-044>050-151100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
309 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms will be possible today into this evening
across the area with an enhanced risk of severe weather. The main
threats will be damaging thunderstorm winds and large hail,
although a tornado or two remains possible. Locally heavy
rainfall is also expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening.

IAZ057>062-070>075-081-151100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-
309 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms will be possible later this afternoon into
this evening with a slight risk of severe weather. The main
threat will be damaging thunderstorm winds, with a secondary
threat from large hail and an isolated tornado. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional isolated to scattered thunderstorms are possible on
Thursday, however no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

IAZ082>086-092>097-151100-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected tonight with some locally
heavy rainfall possible. Severe weather is not anticipated at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will be possible on Thursday into
Thursday night although severe storms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 7:17 AM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
717 AM CDT Wed Jul 14 2021

IAZ004>006-015-016-023-024-035-141315-
Palo Alto IA-Humboldt IA-Kossuth IA-Winnebago IA-Webster IA-
Pocahontas IA-Emmet IA-Hancock IA-
717 AM CDT Wed Jul 14 2021

...Strong Winds with Thunderstorms Across Northern Iowa This
Morning...

At 716 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Terril to 8 miles south of Pocahontas.
Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Estherville, Algona, Emmetsburg, Pocahontas, Dakota City, Humboldt,
Laurens, Swan Lake, Five Island Lake, Ingham Lake, Union Slogh, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Armstrong, Buffalo
Center, Graettinger, West Bend and Ruthven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 9395 4268 9397 4256 9491 4347 9492
TIME...MOT...LOC 1216Z 255DEG 35KT 4334 9490 4262 9468

Cogil
Special weather statement, Jul 14, 8:24 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
824 AM CDT Wed Jul 14 2021

IAZ005>007-016-017-025>027-141430-
Wright IA-Kossuth IA-Cerro Gordo IA-Winnebago IA-Worth IA-
Franklin IA-Hancock IA-Butler IA-
824 AM CDT Wed Jul 14 2021

...Strong Thunderstorms across Northern Iowa this Morning...

At 823 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elmore to near Iowa Falls. Movement was
east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mason City, Hampton, Forest City, Garner, Northwood, Allison,
Belmond, Lake Mills, Britt, Parkersburg, Ackley, Clarksville, Manly,
Shell Rock, Sheffield, Greene, Aplington, Rockwell, Emmons and Clear
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4291 9303 4291 9255 4259 9255 4255 9270
      4256 9347 4350 9415 4350 9303
TIME...MOT...LOC 1323Z 273DEG 35KT 4348 9403 4249 9332

Small
Local storm report, Jul 14, 8:45 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     TSTM WND DMG     NEVADA                  42.02N 93.45W
07/14/2021                   STORY              IA   EMERGENCY MNGR

            TREES ON POWER LINES.

&&

JAZ
Special weather statement, Jul 14, 9:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
940 AM CDT Wed Jul 14 2021

IAZ027-028-038-039-050-141545-
Black Hawk IA-Tama IA-Bremer IA-Grundy IA-Butler IA-
940 AM CDT Wed Jul 14 2021

...Strong Storms across Northeast Iowa this Morning...

At 940 AM CDT, Doppler radar was tracking the leading edge of strong
thunderstorms along a line extending from near Charles City to 7
miles east of Toledo. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waterloo, Cedar Falls, Waverly, Evansdale, Jesup, La Porte City,
Hudson, Sumner, Denver, Traer, Reinbeck, Clarksville, Dysart,
Tripoli, Shell Rock, Dike, Elk Run Heights, Waterloo Municipal
Airport, Crossroads Mall and Uni-Dome And McLeod Center.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central, north central and northeastern Iowa.

LAT...LON 4230 9230 4187 9230 4187 9248 4291 9279
      4291 9208 4230 9206
TIME...MOT...LOC 1440Z 263DEG 32KT 4303 9264 4200 9244

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:17 AM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas58 min
Jul 14, 8:08 AM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago52 min
Jul 14, 8:24 AM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Hancock, Winnebago, Worth66 min
Jul 14, 8:39 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Grundy, Hancock, Hardin and 1 more66 min
Jul 14, 8:43 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth62 min
Jul 14, 8:49 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story, Tama56 min
Jul 14, 3:55 PM CDTTornado WarningDMXCalhoun, Carroll, Greene35 min
Jul 14, 4:04 PM CDTTornado WarningDMXBoone, Hamilton, Story, Webster41 min
Jul 14, 4:23 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright37 min
Jul 14, 4:29 PM CDTTornado Warning Tornado observedDMXCalhoun, Greene, Webster31 min
Jul 14, 4:29 PM CDTTornado Warning Tornado observedDMXHamilton, Hardin31 min
Jul 14, 4:30 PM CDTTornado WarningDMXButler30 min
Jul 14, 4:35 PM CDTTornado WarningDMXFranklin, Hardin40 min
Jul 14, 4:53 PM CDTTornado WarningDMXBremer, Butler37 min
Jul 14, 4:56 PM CDTTornado Warning Tornado observedDMXHamilton, Hardin25 min
Jul 14, 5:00 PM CDTTornado WarningDMXHamilton, Hardin, Story25 min
Jul 14, 5:18 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler42 min
Jul 14, 5:18 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin42 min
Jul 14, 5:23 PM CDTTornado Warning Tornado observedDMXBlack Hawk, Bremer, Butler37 min
Jul 14, 5:49 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy41 min
Jul 14, 5:50 PM CDTTornado WarningDMXCerro Gordo25 min
Jul 14, 5:53 PM CDTTornado Warning Tornado observedDMXBlack Hawk, Bremer37 min
Jul 14, 5:58 PM CDTTornado WarningDMXCalhoun47 min
Jul 14, 6:02 PM CDTTornado WarningDMXBlack Hawk, Grundy, Marshall, Tama43 min
Jul 14, 6:42 PM CDTSevere Thunderstorm WarningDMXTama48 min
Jul 14, 6:42 PM CDTTornado WarningDMXWebster36 min
Jul 14, 6:55 PM CDTTornado WarningDMXTama19 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.